Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2023, 1:15 AM CDT for Beltrami County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2023, 1:15 AM CDT (06:15 UTC)
- Expired
- Jul 27, 2023, 1:54 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Beltrami County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 193 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:26 AM CDT | TSTM WND DMG | 2 W Tenstrike, MN | Resort on south side of Gull Lake reported wind damage. 6 to 10 inch healthy branches down. Various outdoor furniture damaged, including awnings. Time estimated from radar. |
| Jul 27, 1:26 AM CDT | HAIL 1 | 2 W Tenstrike, MN | Resort on south side of Gull Lake. Quarter size hail and wind damage. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
161
WUUS53 KFGF 270615
SVRFGF
MNC007-270715-
/O.NEW.KFGF.SV.W.0113.230727T0615Z-230727T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
115 AM CDT Thu Jul 27 2023
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Beltrami County in north central Minnesota...
* Until 215 AM CDT.
* At 115 AM CDT, a severe thunderstorm was located near Debs, or 17
miles northwest of Bemidji, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Storm has a history of quarter to ping
pong ball sized hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Blackduck, Tenstrike, Turtle River, Hines, Nebish, Funkley and
Puposky.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4757 9501 4785 9492 4785 9442 4749 9442
TIME...MOT...LOC 0615Z 272DEG 24KT 4772 9502
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Lynch1 follow-up statement
831
WWUS53 KFGF 270654
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
154 AM CDT Thu Jul 27 2023
MNC007-270703-
/O.CAN.KFGF.SV.W.0113.000000T0000Z-230727T0715Z/
Beltrami MN-
154 AM CDT Thu Jul 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4757 9501 4785 9492 4785 9442 4749 9442
TIME...MOT...LOC 0653Z 272DEG 24KT 4771 9464
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:43 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 26, 11:43 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1143 PM CDT Wed Jul 26 2023 .UPDATE... Issued at 1140 PM CDT Wed Jul 26 2023 500 mb short wave trough moving thru the RRV. Strongest piece moving thru eastern Manitoba with a weaker piece into eastern SD attm. Unstable airmass remains just above the surface and just enough to generate elevated t-storms. Every so often getting a few pulse severe storms with hail threat. Had one earlier east of Bismarck and have some newer storms along an outflow intensfying near Crookston. Whole area moving east with individual storm motion 35 kts. UPDATE Issued at 657 PM CDT Wed Jul 26 2023 A few storms formed in area south of Bismarck earlier in area where sfc temps reached just over 100F. Most of the storms remained elevated and not severe, exception is one left moving one which got supercell characteristics with strong tilt and some rotation. SPC meso page does have a little area where left moving supercells were favored in this zone. Otherwise MLCAPE is considerbly less as it moves north of Jamestown. So uncertain how long it will maintain supercell characteristics with hail and 60 mph wind threat. Otherwise other activity along the SD border is quite weak but should move into SE ND along the border into our cwa 02z or so. Not anticipating much intensification. && .SHORT TERM...(This afternoon through Thursday) Issued at 311 PM CDT Wed Jul 26 2023 -Heat index values near 100F are occuring ahead of an approaching front. These are brief/localized in nature so an advisory is not being considered at this time. -Isolated severe thunderstorms are possible this evening, possibly into the early overnight period. Early in the event supercells may support large hail around golf ball size or larger, along with strong winds 60 mph. The tendency though will be for less organized clusters and more common severe impacts in the 1"/60 mph range. A surface trough axis (possible dry line) is moving towards our forecast area this afternoon with a 10F spread in Td values on either side of this boundary. Convergence is relative weak, so to break the strong cap in place it will likely take help from the mid level waves approaching the region. One wave of interest is in western SD where a shallow CU field is starting to develop upstream. As this wave moves east towards the SD border additional height PVA occurs as a stronger wave/jet streak moves into southern Manitoba (this evening-overnight). The main cold front arrive later tonight into Thursday morning. Between these features it is possible we have just enough support to break the CAP before sunset. Any activity then becomes elevated as the main wave tracks east after sunset and forcing increases with the main frontal passage. This scenarios is most favored toward the southern PV area on WV as shown by RAP to track towards SE ND. HRRR/WRF had been consistent in showing a cluster forming towards our south and tracking east, but once the CAP breaks I would rule out additional clusters forming due to outflow/cold pool interactions. Very unstable air mass (MLCAPE 3000+ J/KG) is in place along the moist Td axis in the RRV. Combined with effective values 35kt, we may initially see supercells, but with weaker low level shear and higher bases where development occurs this would mainly result in larger hail (1.75"+) and 60mph+ wind potential (particularly with higher DCAPE in our south). As thunderstorms cluster up or eventually become elevated, the threats should transition to 1" hail/60 mph winds for the remainder of the event. .LONG TERM...(Friday through Wednesday) Issued at 311 PM CDT Wed Jul 26 2023 -There should be a trend towards seasonal temperatures Friday through much of next week. -Progressive waves keep shower and thunderstorm chances in the forecast through the middle of next week, however there is higher variability in coverage/impacts due to the nature of these waves. There is a lower probability (less than 5%) for severe potential Monday and Tuesday. There is strong consensus and clustering regarding the evolution of the larger scale pattern through the long range periods, with the southern CONUS ridge "flattening" and quasi-zonal flow developing across the Northern Plains/Upper Midwest. This pattern keeps higher heights and stronger southerly flow south and tends to favor seasonal temperatures (within 5F of averages). This pattern also supports progressive shortwave passages that are much more variable in nature between ensemble members/systems. This keeps near daily potential for showers/storms, but lowers confidence on details. GEFS based machine learning does show a 5% severe potential Monday and Tuesday next week, however NBM CWASP which reflects a combination of ensemble systems does not highly any specific period for severe potential which makes sense considering the larger spread between details in these fast moving waves. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1140 PM CDT Wed Jul 26 2023 Outside of individual t-storms, VFR thru the pd with area of mid and high clouds. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...DJR LONG TERM...DJR AVIATION...Riddle
Hazardous weather outlook, Jul 26, 8:22 AM CDT, 16 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 822 AM CDT Wed Jul 26 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271330- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 822 AM CDT Wed Jul 26 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across much the region this afternoon and evening. The main hazards associated with the strongest storms will be large hail up to half dollar and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated severe thunderstorms are possible across portions of the region on Thursday, primarily along and south of I 94. The main hazards will be hail up to 1 inch and wind gusts to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 26, 11:50 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1150 PM CDT Wed Jul 26 2023
MNZ006-008-009-013-014-016-270530-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
North Clearwater MN-Lake Of The Woods MN-
1150 PM CDT Wed Jul 26 2023
...Strong thunderstorms will impact portions of southeastern
Marshall, northeastern Red Lake, northwestern Beltrami, eastern
Pennington, southeastern Lake of the Woods and northwestern
Clearwater Counties through 1230 AM CDT...
At 1150 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gates Corner to near High Landing.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plummer, Grygla, Goodridge, Thorhult, Carmel, Malcolm and High
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4856 9458 4801 9501 4790 9610 4844 9555
TIME...MOT...LOC 0450Z 263DEG 36KT 4840 9535 4800 9589
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchLocal storm report, Jul 27, 12:27 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1227 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM Hail 2.5 SSW Mentor 47.66N 96.17W
07/27/2023 M1.00 inch Polk MN Cocorahs
Report of 1 inch hail, duration about 5
minutes. Time estimated using radar.
&&Local storm report, Jul 27, 12:54 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1254 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM Hail Gully 47.77N 95.62W
07/27/2023 M1.50 inch Polk MN Public
Ping pong ball sized hail reported in Gully,
MN. Relayed via social media. Time estimated
via radar.
&&Local storm report, Jul 27, 12:59 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1259 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM Hail Gully 47.77N 95.62W
07/27/2023 M1.50 inch Polk MN Public
Corrects previous hail report from Gully.
Ping pong ball sized hail reported in Gully,
MN. Relayed via social media. Time estimated
via radar.
&&Special weather statement, Jul 27, 1:06 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
106 AM CDT Thu Jul 27 2023
NDZ038-039-049-270645-
Ransom ND-Barnes ND-Cass ND-
106 AM CDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of northeastern Ransom,
southwestern Cass and southeastern Barnes Counties through 145 AM
CDT...
At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lucca, or 18 miles southeast of Valley City, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enderlin, Sheldon, Fingal, Chaffee, Nome, Embden and Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4663 9788 4681 9787 4684 9732 4657 9741
TIME...MOT...LOC 0606Z 272DEG 24KT 4672 9777
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchLocal storm report, Jul 27, 1:10 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
110 AM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM Hail Erskine 47.66N 96.01W
07/27/2023 M1.50 inch Polk MN Broadcast Media
Media relayed a report of 1.5 inch hail in
Erskine, MN. Time estimated via radar.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:21 PM CDT | Special Weather Statement | FGF | 39 min | |
| Jul 26, 11:41 PM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 64 min |
| Jul 26, 11:50 PM CDT | Special Weather Statement | FGF | Beltrami | 40 min |
| Jul 26, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington, Red Lake | 30 min |
| Jul 26, 11:59 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 46 min |
| Jul 27, 12:39 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk | 66 min |
| Jul 27, 1:54 AM CDT | Special Weather Statement | FGF | Beltrami | 51 min |
| Jul 27, 2:09 AM CDT | Special Weather Statement | FGF | Clay | 51 min |
| Jul 27, 2:37 AM CDT | Special Weather Statement | FGF | Clay | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.